With potentially bad heroin in area, opioid users urged to be safe, have access to OD-reversal drug

Posted
NORTH ADAMS — Don't use alone, and have access to naloxone.

Amid a spate of recent overdoses, local officials are asking opioid users to take precautions and warning that a particularly dangerous batch of heroin could be moving through the Northern Berkshires.

Although the exact number is difficult to pin down, some estimate that as many as 20 overdoses have occurred in the area — including one fatality.

"Those are just the ones that we know about that have been reported back to us," said Sarah DeJesus, manager of the syringe-access program at Tapestry on West Main Street.

Tapestry offers naloxone, a drug that can reverse the effects of an overdose, free of charge. It is commonly referred to by the brand name Narcan.

"Our message to people who come in is, don't use alone, have access to Narcan, and use less than you normally would," DeJesus said.

Two particular batches of heroin in circulation are believed to be particularly dangerous.

"Depending on how much of a supply there is here will determine how long this lasts," DeJesus said. "This could end today or this could be a really big supply. There's no good way to predict it."

The recent jump in overdose calls in Northern Berkshire runs counter to the most recent available data from the state Department of Public Health, which suggests that the number of overdose deaths in Berkshire County might have decreased from 38 in 2016 to 27 in 2017 — the first drop since 2010. But the figures could change as medical examiners continue to review cases.

North Adams Police Lt. Jason Wood said Thursday he was aware of four overdoses in North Adams this week and one in Clarksburg that resulted in a fatality. Like others, he encouraged residents to make use of the addiction resources that are available in the community.

Upticks in overdoses like this one tend to run for about a week or so, Wood added.

"It seems like the drugs are cut and additives are put in and it's a guessing game," Wood said. "It certainly would make sense that something came into the area."

That assessment was echoed by Amalio Jusino, assistant chief at Northern Berkshire EMS.

"We could assume there's a stronger batch, but ultimately, we get these spikes in responses once in a while and then they level," he said.

Jusino, who has offered overdose-response training throughout the county, stressed the importance of rescue breathing in addition to administering naloxone in the event of an overdose.

"The problem is that people are given the Narcan, but it's a two-part [process]," Jusino said.

In Pittsfield, police haven't seen any noticeable uptick.

"It's a cycle," said Police Sgt. Marc Strout. He said the department responded to 10 overdoses in the past week, which he called "about normal." None of those was fatal, he said.

Strout said he has encountered the heroin batches named by officers to the north.

"I am familiar with those two brands," he said, "but I'm hesitant to say it's a dangerous batch, because all heroin is dangerous."

Officials also implore people to call 911 in the event of an overdose, in order to receive a professional response.

Active drug users tend to be familiar with naloxone, and staff at Tapestry offers users brief reminders about safety. But for those less familiar with naloxone, including family members of users or other members of the community, the staff at Tapestry provides more extensive information.

"We go over what Narcan is, what are the signs of an overdose, and when and how to administer it," DeJesus said. "We'll talk to people for as long as they're willing to listen to us."

In addition to syringe access and overdose prevention, Tapestry offers referrals to drug treatment programs. It offers its services without taking identifying information about the people who use them.

Wendy Penner, director of prevention and wellness at the Northern Berkshire Community Coalition, urged people to use the resources offered in the community, such as Tapestry.

"It's my perception that it's been a relatively quiet time for a while now, so this is terrifying," Penner said of the overdoses.

Unfortunately, she added, the spike is "very typical of what's going on across the country."

Staff writer Amanda Drane contributed to this report.

Adam Shanks can be reached at ashanks@berkshireeagle.com, at @EagleAdamShanks on Twitter, and 413-629-4517.


TALK TO US

If you'd like to leave a comment (or a tip or a question) about this story with the editors, please email us. We also welcome letters to the editor for publication; you can do that by filling out our letters form and submitting it to the newsroom.



Powered by Creative Circle Media Solutions